Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Midland/Odessa, TX

May 22, 2018Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2018, 9:57 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 9:57 PM CDT (02:57 UTC)
Expired
May 22, 2018, 11:00 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 178 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3881 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WUUS54 KMAF 230257
SVRMAF
NMC015-TXC109-230400-
/O.NEW.KMAF.SV.W.0065.180523T0257Z-180523T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
957 PM CDT TUE MAY 22 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Eddy County in southeastern New Mexico...
  North central Culberson County in southwestern Texas...

* Until 1100 PM CDT/1000 PM MDT/.

* At 956 PM CDT/856 PM MDT/, a severe thunderstorm was located 7
  miles northeast of McKittrick Canyon, or 14 miles northeast of Pine
  Springs, moving east at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3198 10473 3211 10477 3221 10458 3200 10448
TIME...MOT...LOC 0256Z 247DEG 7KT 3206 10468 

HAIL...1.50IN
WIND...60MPH
 
$$

24
1 follow-up statement
508 
WWUS54 KMAF 230327
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1027 PM CDT TUE MAY 22 2018

NMC015-TXC109-230400-
/O.CON.KMAF.SV.W.0065.000000T0000Z-180523T0400Z/
Eddy NM-Culberson TX-
1027 PM CDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM
CDT/1000 PM MDT/ FOR SOUTHWESTERN EDDY AND NORTH CENTRAL CULBERSON
COUNTIES...

At 1027 PM CDT/927 PM MDT/, a severe thunderstorm was located 7 miles
southwest of Carlsbad Caverns National Park, or 15 miles northeast of
Pine Springs, moving east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3198 10473 3211 10477 3221 10458 3200 10448
TIME...MOT...LOC 0327Z 258DEG 7KT 3206 10464 

HAIL...1.75IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:08 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 22, 6:08 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 PM CDT Tue May 22 2018

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Expect VFR conditions tonight and Wednesday morning, for the most
part.  KCNM and KPEQ appear to have the best chance to be affected
by TSRA through 23/03Z, then all terminals could see at least
temporary MVFR ceilings in the 23/12-23/15Z timeframe.  More
thunderstorms will be possible Wednesday afternoon, but will wait an
issuance or two before adding anything to the forecast due to low
probability.

&&

.PREV DISCUSSION... /issued 246 PM CDT Tue May 22 2018/

Expansive CU field observed in visible imagery with near
homogeneous surface Td with no surface boundary present. Clouds
are so much so that are limiting SB heating and thus we have
trended down PoPs a few points for remainder of the PM across the
PB. Backed flow thru 7H indicates that low-level mstr will
continue to remain in the mtns today, a far wwd position for this
time of yr. Water vapor does show the mid-level mst axis is moving
e leaving steep LR's. This with se flow thru about 750mb does
favor storms developing in or INVOF mtns. Storms will then be
favored to slowly move newd. Initially GDP Mtns area is favored
then SE NM and Van Horn-Davis Mtns. Pretty good agreement between
NAM12/NAM4K on this scenario and we will concentrate mostly high
end sct PoPs in these areas into the evening. Strong to possibly
severe multi- cell storms are supported by ML CAPES around 2000
J/KG, 0-6km bulk shear 20-25kts and 25-30 degree T-Td spreads thru
early- mid evening. NAM12 suggests precip will move into the PB
between 12Z- 18Z Wed? We are not optimistic this will happen
largely because it is not the typical scenario for this time of yr
and the NAM4K dissipates precip as it moves into PB, a more
common scenario. This scenario feeds back into the convective
potential on Wed PM, NAM12 leaves more stable conditions in wake
of exiting precip while NAM4KM rather robustly develops storms
during peak heating along mtns from GDP Mtns to between Davis and
Chisos Mtns, to near Pecos River. So again we will have scattered
PoPs INVOF/just e of the mtns. Mid-level ridging/weakening flow
aloft will be the set- up on Thur and mostly isold-slight chance
PoPs warranted across the w again. As aforementioned ridge
develops and persists temps will start to soar again 1st across
the w on Fri, but expanding into PB over the weekend into early
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  90  67  92 /  10  20  10  10
Carlsbad                       63  89  63  93 /  60  40  20  20
Dryden                         68  89  68  93 /  10  10  10  10
Fort Stockton                  66  89  66  92 /  10  30  20  20
Guadalupe Pass                 63  86  63  88 /  60  30  20  20
Hobbs                          62  86  62  90 /  50  30  20  20
Marfa                          57  87  56  89 /  30  20  20  30
Midland Intl Airport           67  90  68  93 /  20  20  10  10
Odessa                         67  90  68  93 /  20  20  10  10
Wink                           66  92  66  95 /  30  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 22, 1:31 PM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
131 PM CDT Tue May 22 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
131 PM CDT Tue May 22 2018 /1231 PM MDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and evening across the
Guadalupe Mountains and the plains of Southeast New Mexico... with
lower chances across the Upper Trans Pecos and Western Permian Basin.
Some of these storms could become strong with a few becoming severe
with large hail... damaging wind... and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Wednesday mainly over the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 22, 7:47 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
747 PM CDT TUE MAY 22 2018

TXZ074-230115-
Davis/Apache Mountains Area TX-
747 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Davis Mountains State Park, or near Fort Davis, moving northeast at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, Davis Mountains State Park, Black Mountain, Indian Lodge
and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3056 10376 3051 10404 3079 10405 3075 10393
      3075 10389 3069 10385 3063 10380
TIME...MOT...LOC 0047Z 161DEG 11KT 3061 10398

12
Special weather statement, May 22, 8:06 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
806 PM CDT TUE MAY 22 2018

TXZ058-230145-
Reeves County and Upper Trans Pecos TX-
806 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
845 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Toyah, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Reeves
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3124 10403 3136 10407 3153 10386 3136 10372
TIME...MOT...LOC 0105Z 240DEG 10KT 3132 10400

67
Local storm report, May 22, 8:33 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
833 PM CDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             11 S CARLSBAD           32.24N 104.24W
05/22/2018  M1.75 INCH       Eddy               NM   TRAINED SPOTTER

&&

AKL
Special weather statement, May 22, 8:50 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
850 PM CDT TUE MAY 22 2018

NMZ027-028-TXZ258-230230-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Guadalupe Mountains TX-
850 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

At 850 PM CDT/750 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of McKittrick Canyon, or 14 miles
northeast of Pine Springs, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park and Whites City.

LAT...LON 3227 10441 3202 10429 3200 10442 3200 10449
      3199 10449 3196 10468 3210 10475
TIME...MOT...LOC 0150Z 247DEG 14KT 3205 10465

24
Special weather statement, May 22, 8:59 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
859 PM CDT TUE MAY 22 2018

TXZ081-230230-
Big Bend Area TX-
859 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 930 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Terlingua, or 14 miles northeast of Lajitas, moving
north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Study Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 10345 2928 10364 2951 10367 2946 10346
TIME...MOT...LOC 0158Z 166DEG 50KT 2942 10362

12
Local storm report, May 22, 9:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
929 PM CDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             4 W ALPINE              30.36N 103.73W
05/22/2018  E1.75 INCH       Brewster           TX   AMATEUR RADIO

&&

MATT.SALERNO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:10 PM CDTSpecial Weather StatementMAFJeff Davis35 min
May 22, 7:21 PM CDTSpecial Weather StatementMAFLoving39 min
May 22, 7:21 PM CDTSevere Thunderstorm WarningMAFJeff Davis39 min
May 22, 7:23 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves3 hr
May 22, 7:25 PM CDTSpecial Weather StatementMAFReeves35 min
May 22, 7:30 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves60 min
May 22, 7:44 PM CDTSevere Thunderstorm WarningMAFCulberson61 min
May 22, 7:47 PM CDTSpecial Weather StatementMAFJeff Davis28 min
May 22, 8:00 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos60 min
May 22, 8:06 PM CDTSpecial Weather StatementMAFReeves39 min
May 22, 8:39 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis66 min
May 22, 8:46 PM CDTTornado WarningMAFBrewster32 min
May 22, 8:59 PM CDTSpecial Weather StatementMAF31 min
May 22, 9:02 PM CDTSevere Thunderstorm WarningMAFCulberson58 min
May 22, 9:20 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio36 min
May 22, 9:38 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
May 22, 10:35 PM CDTSpecial Weather StatementMAF55 min
May 23, 1:29 PM CDTSpecial Weather StatementMAFJeff Davis46 min
May 23, 1:57 PM CDTAreal Flood AdvisoryMAFJeff Davis2 hr
May 23, 2:17 PM CDTSpecial Weather StatementMAFJeff Davis43 min
May 23, 2:18 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves117 min
May 23, 2:43 PM CDTSpecial Weather StatementMAFCulberson47 min
May 23, 2:51 PM CDTSevere Thunderstorm WarningMAFCulberson39 min
May 23, 2:59 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves46 min
May 23, 3:24 PM CDTFlash Flood WarningMAFJeff Davis, Reeves3 hr
May 23, 3:27 PM CDTSevere Thunderstorm WarningMAFCulberson48 min
May 23, 3:39 PM CDTSpecial Weather StatementMAFCulberson51 min
May 23, 3:40 PM CDTSpecial Weather StatementMAFCulberson50 min
May 23, 3:44 PM CDTSpecial Weather StatementMAFReeves46 min
May 23, 3:48 PM CDTSpecial Weather StatementMAFPresidio42 min
May 23, 3:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Pecos, Reeves47 min
May 23, 4:06 PM CDTSevere Thunderstorm WarningMAFCulberson39 min
May 23, 4:09 PM CDTSpecial Weather StatementMAFJeff Davis51 min
May 23, 4:22 PM CDTSpecial Weather StatementMAFPresidio53 min
May 23, 4:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos47 min
May 23, 4:45 PM CDTSevere Thunderstorm WarningMAFCulberson60 min
May 23, 4:50 PM CDTSpecial Weather StatementMAFReeves40 min
May 23, 4:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis47 min
May 23, 5:25 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos50 min
May 23, 5:27 PM CDTSpecial Weather StatementMAFReeves48 min
May 23, 5:39 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Presidio, Reeves3 hr
May 23, 5:41 PM CDTSpecial Weather StatementMAF34 min
May 23, 5:59 PM CDTSpecial Weather StatementMAFWard46 min
May 23, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster67 min
May 23, 6:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis48 min
May 23, 6:29 PM CDTSpecial Weather StatementMAFWard46 min
May 23, 6:46 PM CDTSpecial Weather StatementMAF44 min
May 23, 6:53 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos52 min
May 23, 6:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 22, 8:38 PM CDTSevere Thunderstorm WarningMAFEddy67 min
May 22, 8:50 PM CDTSpecial Weather StatementMAFEddy40 min
May 22, 9:37 PM CDTAreal Flood AdvisoryMAFEddy3 hr
May 22, 9:55 PM CDTFlash Flood WarningMAFEddy3 hr
May 23, 2:44 PM CDTSpecial Weather StatementMAFEddy46 min
May 23, 3:19 PM CDTSevere Thunderstorm WarningMAFEddy56 min
May 23, 3:52 PM CDTFlash Flood WarningMAFEddy3 hr
May 23, 4:13 PM CDTSevere Thunderstorm WarningMAFEddy62 min
May 23, 4:28 PM CDTSevere Thunderstorm WarningMAFEddy32 min
May 23, 4:59 PM CDTSpecial Weather StatementMAFLea46 min
May 23, 5:04 PM CDTSpecial Weather StatementMAFEddy41 min
May 23, 5:06 PM CDTSevere Thunderstorm WarningMAFEddy, Lea54 min
May 23, 5:14 PM CDTSevere Thunderstorm WarningMAFEddy61 min
May 23, 5:24 PM CDTSevere Thunderstorm WarningMAFEddy, Lea66 min
May 23, 5:48 PM CDTSpecial Weather StatementMAFEddy27 min
May 23, 6:05 PM CDTSevere Thunderstorm WarningMAFEddy55 min
May 23, 6:11 PM CDTSpecial Weather StatementMAFLea49 min
May 23, 6:21 PM CDTSevere Thunderstorm WarningMAFLea54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.